MAUDE Adverse Event Report: TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; SURGICAL SCREWDRIVER, REUSABLE

TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; SURGICAL SCREWDRIVER, REUSABLE
Model Number DIAM 3.5MM LENGTH 25MM
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
On (b)(6) 2021 -the surgeon was performing a reverse total shoulder arthroplasty today on a nickel allergy patient, and while attempting to tighten down a titanium 36/25 glenosphere, a brand new 3.5 hex driver tip broke off onto the glenosphere.He was on his final turn when the tip snapped off.We attempted to use a dental pick and a few different burrs to loosen the tip, but no luck.The tip of the hex driver was flush inside of the sphere.The surgeon did not think the glenosphere or baseplate had been compromised and decided to leave the tip in.There was no reported delay or adverse consequence.The tip that was left in the glenosphere was very small, it ended up being flush.
 
Event or Problem Description
(b)(6) 2021 -the surgeon was performing a reverse total shoulder arthroplasty today on a nickel allergy patient, and while attempting to tighten down a titanium 36/25 glenosphere, a brand new 3.5 hex driver tip broke off onto the glenosphere.He was on his final turn when the tip snapped off.We attempted to use a dental pick and a few different burrs to loosen the tip, but no luck.The tip of the hex driver was flush inside of the sphere.The surgeon did not think the glenosphere or baseplate had been compromised and decided to leave the tip in.There was no reported delay or adverse consequence.The tip that was left in the glenosphere was very small, it ended up being flush.
 
Additional Manufacturer Narrative
Correction to h3 and h6 device code.The reported event that the screwdriver was alleged of issue ¿instrument - breakage during implantation¿ could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the device was received with broken tip.The broken tip of the hexagonal screwdriver rupture corresponded to a fracture caused by a torsional overload, where the tip twisted-off in the right direction (during screw tightening, confirmed by the direction of material deformation at the breakage line).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by an overstress applied on the tip during use when tightening the screw inside the glenosphere.If any further information is provided, the complaint report will be updated.

Brand Name
AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM
Common Device Name
SURGICAL SCREWDRIVER, REUSABLE
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
Manufacturer Contact
janice mithouard
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
476613500
MDR Report Key11931079
Report Number3000931034-2021-00261
Device Sequence Number4259571
Product Code HTW
UDI-Device Identifier03700386943775
UDI-Public03700386943775
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2021
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/15/2025
Device Model NumberDIAM 3.5MM LENGTH 25MM
Device Catalogue NumberDWD167
Device Lot Number6001AV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer11/05/2021
Initial Report FDA Received Date06/03/2021
Supplement Report FDA Received Date11/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown